Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 124, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 23, 2017, 4:46 PM CDT for Bexar County, Wilson County, Texas. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2017, 4:46 PM CDT (21:46 UTC)
- Expired
- May 23, 2017, 5:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bexar County, TX, Wilson County, TX
The radar
The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 5:04 PM CDT | HAIL 0.88 | 2 Wnw Elmendorf, TX | HAIL UP TO THE SIZE OF NICKELS REPORTED ON NEAR VICTOR BRAUNIG LAKE. |
| May 23, 5:20 PM CDT | HAIL 1.75 | 3 Nw Floresville, TX | PUBLIC REPORT OF GOLF BALL SIZE HAIL ALONG HWY 181. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -292 J/kg
- Mixed-layer LCL
- 743 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
404
WUUS54 KEWX 232146
SVREWX
TXC029-493-232230-
/O.NEW.KEWX.SV.W.0124.170523T2146Z-170523T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
446 PM CDT TUE MAY 23 2017
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Central Wilson County in south central Texas...
Southeastern Bexar County in south central Texas...
* Until 530 PM CDT
* At 446 PM CDT, a severe thunderstorm was located over Stinson
Municipal Airport, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
San Antonio, Floresville, Poth, Stinson Municipal Airport, St.
Hedwig, Elmendorf, La Vernia, Calaveras Lake, Sutherland Springs,
Brooks City Base, Mitchell Lake, Parita, Losoya, Southton, Canada
Verde, Sayers, Buena Vista and Braunig Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2929 9859 2941 9855 2934 9796 2906 9810
TIME...MOT...LOC 2146Z 290DEG 34KT 2933 9850
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN3 follow-up statements
361
WWUS54 KEWX 232202
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
502 PM CDT TUE MAY 23 2017
TXC029-493-232230-
/O.CON.KEWX.SV.W.0124.000000T0000Z-170523T2230Z/
Wilson TX-Bexar TX-
502 PM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL WILSON AND SOUTHEASTERN BEXAR COUNTIES...
At 502 PM CDT, a severe thunderstorm was located over Elmendorf, or 8
miles southeast of Stinson Municipal Airport, moving southeast at 40
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Floresville, Poth, Elmendorf, Calaveras Lake, Sutherland Springs,
Losoya, Southton, Canada Verde, Buena Vista and Braunig Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2924 9847 2933 9845 2926 9800 2906 9810
TIME...MOT...LOC 2202Z 296DEG 33KT 2926 9836
HAIL...1.75IN
WIND...60MPH
$$
RUNYEN081
WWUS54 KEWX 232218
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
518 PM CDT TUE MAY 23 2017
TXC029-232228-
/O.CAN.KEWX.SV.W.0124.000000T0000Z-170523T2230Z/
Bexar TX-
518 PM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BEXAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2918 9835 2930 9825 2930 9824 2920 9803
2906 9810
TIME...MOT...LOC 2218Z 306DEG 28KT 2919 9825
$$
TXC493-232230-
/O.CON.KEWX.SV.W.0124.000000T0000Z-170523T2230Z/
Wilson TX-
518 PM CDT TUE MAY 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WEST CENTRAL WILSON COUNTY...
At 518 PM CDT, a severe thunderstorm was located near Floresville,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Floresville, Poth and Canada Verde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2918 9835 2930 9825 2930 9824 2920 9803
2906 9810
TIME...MOT...LOC 2218Z 306DEG 28KT 2919 9825
HAIL...1.00IN
WIND...60MPH
$$
RUNYEN545
WWUS54 KEWX 232229
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
529 PM CDT TUE MAY 23 2017
TXC493-232239-
/O.EXP.KEWX.SV.W.0124.000000T0000Z-170523T2230Z/
Wilson TX-
529 PM CDT TUE MAY 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WILSON COUNTY
WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2918 9835 2930 9825 2930 9824 2920 9803
2906 9810
TIME...MOT...LOC 2229Z 290DEG 34KT 2916 9816
$$
RUNYENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:15 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, May 23, 2:15 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 215 PM CDT Tue May 23 2017 .SHORT TERM (Tonight through Wednesday Night)... The cold front is currently beginning to enter our CWA and is best evident by pressure rises behind the frontal boundary. Winds ahead of the front are already out of a northerly direction as a boundary associated with a dying complex of storms this morning came through the area. This will decrease our surface convergence when the actual front makes it to the region. This should overall limit the coverage of showers and storms for the northern Hill Country for surface based activity. Storms will be more likely to fire across the southern half of the region where surface winds are lighter and convergence will be maximized. However, elevated showers and thunderstorms can be seen on area radars to our north and this activity is developing under the influence of strong lift as evident on water vapor imagery. This is evidence that we will have plenty of upper support for sustained convection later today. As the strong lift arrives, we could also see some elevated convection behind the front as well as any boundary layer convection that develops along the frontal boundary. CAPE values this afternoon will be in the 2000-3000 J/kg range with the higher values maximized across the eastern CWA. 0-6 km shear values near 50 knots will definitely support supercellular structures with any of the stronger activity. Large hail will initially be the main threat from any severe thunderstorms, but there could be some high wind reports as well especially later in the afternoon and evening. Thunderstorm chances will end from north to south in the late afternoon and evening. Cooler air is expected to filter into the region behind the front as is already evident by the near 60 degree temperatures in the Abilene region north of the front. Lows tonight should bottom out in the 50s for much of the area with some upper 40s even possible across low- lying areas in the Hill Country. The only record that could be broken tonight is Austin Bergstrom airport where the current forecast is 2 degrees under its record low. For tomorrow, clear skies will be in place across the region with light winds. Should be nice overall, with highs in the lower to middle 80s over much of the area. && .LONG TERM (Thursday through Tuesday)... The beginning of the long-term forecast will be dry with with increasing temperatures. Highs on Thursday will quickly be back into the lower 90s with even some upper 90s across the southwestern CWA. Temperatures will even be a couple of degrees warmer on Friday as an upper ridge builds to our south. Lows Friday morning will also be warm, in the lower to middle 70s. The upper air pattern will begin to shift on Saturday as a longwave trough begins to move through the central CONUS. Should see the first effects of this on Saturday night with some possible warm air advection activity ahead of an approaching cold frontal boundary. This frontal boundary will approach the CWA on Sunday and this will bring an increase to the precip chances to the area. It looks like a decent chance of showers and storms will remain in the area behind the front on Memorial Day and into Tuesday as southwest flow remains in place across the region. Will forecast 30-40 PoPs in this period for now, but these may have to be increased over the next several days. Instability amounts on Sunday could support some strong storms, but this could change as we near the weekend, and will continue to monitor the chances of stronger convection. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 56 85 64 91 74 / 30 0 0 - - Austin Bergstrom Intl Airport 55 84 61 91 74 / 30 0 0 - - New Braunfels Muni Airport 54 85 61 91 74 / 40 0 0 - - Burnet Muni Airport 52 83 61 90 72 / 10 0 0 - - Del Rio Intl Airport 57 86 64 94 74 / 10 0 0 - - Georgetown Muni Airport 54 83 62 91 74 / 30 0 0 - - Hondo Muni Airport 52 86 61 93 74 / 20 0 0 - - San Marcos Muni Airport 54 85 61 92 74 / 40 0 0 - - La Grange - Fayette Regional 55 84 62 90 74 / 50 0 0 - - San Antonio Intl Airport 55 86 64 92 74 / 30 0 0 - - Stinson Muni Airport 57 86 62 92 75 / 40 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...17 Synoptic/Grids...Hampshire Public Service/Data Collection...YB
Hazardous weather outlook, May 23, 5:25 AM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 525 AM CDT Tue May 23 2017 TXZ171>173-183>194-202>209-217>225-228-241030- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 525 AM CDT Tue May 23 2017 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A final round of scattered showers and thunderstorms is expected mainly this afternoon across most of South Central Texas except for the Edwards Plateau. A few of these storms could be strong to severe, with large hail and damaging straight-line winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay severe weather reports to the National Weather Service.
In the hours before
Special weather statement, May 23, 4:12 PM CDT, 34 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 412 PM CDT TUE MAY 23 2017 TXZ171-172-232145- Llano TX-Burnet TX- 412 PM CDT TUE MAY 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LLANO AND WEST CENTRAL BURNET COUNTIES UNTIL 445 PM CDT... At 412 PM CDT, Doppler radar was tracking a strong thunderstorm over Lone Grove, or 7 miles northeast of Llano, moving east at 45 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kingsland, Burnet, Llano, Bertram, Buchanan Dam, Inks Lake State Park, Lone Grove, Stolz, Bluffton, Oatmeal, Tow and Shady Grove. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for south central Texas. LAT...LON 3071 9866 3089 9864 3089 9804 3062 9807 TIME...MOT...LOC 2112Z 275DEG 41KT 3080 9857 RUNYEN
Special weather statement, May 23, 4:16 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
416 PM CDT TUE MAY 23 2017
TXZ203-218-232145-
Uvalde TX-Zavala TX-
416 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN UVALDE AND NORTHWESTERN
ZAVALA COUNTIES UNTIL 445 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm near
Uvalde Estates, or near Uvalde, moving southeast at 25 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Uvalde, La Pryor, Uvalde Estates, Dabney, Blewett, Washer and Knippa.
LAT...LON 2918 10010 2935 9996 2922 9956 2892 9979
2904 10010
TIME...MOT...LOC 2116Z 298DEG 21KT 2920 9987
RUNYENSpecial weather statement, May 23, 4:28 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
428 PM CDT TUE MAY 23 2017
TXZ205-232200-
Bexar TX-
428 PM CDT TUE MAY 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEXAR COUNTY UNTIL 500
PM CDT...
At 428 PM CDT, Doppler radar was tracking a strong thunderstorm just
west of Lackland AFB, or 10 miles southwest of San Antonio, moving
east at 45 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
San Antonio, Stinson Municipal Airport, St. Hedwig, Elmendorf,
Lackland AFB, Calaveras Lake, Sea World, Brooks City Base, Von Ormy,
Mitchell Lake, Martinez, Macdona, Parita, Losoya, Southton, Sayers,
Mangus Corner, Adkins, Buena Vista and Braunig Lake.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Texas.
LAT...LON 2933 9879 2949 9878 2942 9815 2926 9828
2919 9834
TIME...MOT...LOC 2128Z 283DEG 41KT 2939 9866
RUNYENLocal storm report, May 23, 4:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 PM CDT TUE MAY 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM TSTM WND DMG 4 SSW UVALDE 29.16N 99.82W
05/23/2017 UVALDE TX EMERGENCY MNGR
EMERGENCY MANAGER REPORTS POWER LINES DOWN ACROSS HIGHWAY
83 SOUTH OF UVALDE. TIME ESTIMATED FROM RADAR.
&&
BMWThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 4:12 PM CDT | Special Weather Statement | EWX | Burnet | 33 min |
| May 23, 4:16 PM CDT | Special Weather Statement | EWX | Uvalde | 29 min |
| May 23, 4:28 PM CDT | Special Weather Statement | EWX | Bexar | 32 min |
| May 23, 4:31 PM CDT | Severe Thunderstorm Warning | EWX | Uvalde, Zavala | 44 min |
| May 23, 5:03 PM CDT | Special Weather Statement | EWX | Travis | 42 min |
| May 23, 5:13 PM CDT | Severe Thunderstorm Warning | EWX | Frio, Zavala | 47 min |
| May 23, 5:19 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 41 min |
| May 23, 5:23 PM CDT | Special Weather Statement | EWX | Medina | 52 min |
| May 23, 5:25 PM CDT | Special Weather Statement | EWX | Travis | 50 min |
| May 23, 5:27 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar | 33 min |
| May 23, 5:32 PM CDT | Special Weather Statement | EWX | Wilson | 28 min |
| May 23, 5:52 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 53 min |
| May 23, 5:54 PM CDT | Severe Thunderstorm Warning | EWX | Frio | 36 min |
| May 23, 5:56 PM CDT | Special Weather Statement | EWX | Bastrop, Fayette, Travis | 49 min |
| May 23, 5:57 PM CDT | Special Weather Statement | EWX | Hays | 48 min |
| May 23, 5:58 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Wilson | 35 min |
| May 23, 6:11 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 49 min |
| May 23, 6:35 PM CDT | Special Weather Statement | EWX | Atascosa | 40 min |
| May 23, 6:42 PM CDT | Severe Thunderstorm Warning | EWX | Atascosa | 17 min |
| May 23, 6:56 PM CDT | Special Weather Statement | EWX | Fayette | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.